What is heroin?
- Heroin, or diacetylmorphine, is made from the opium poppy. It belongs to a class of drugs known as opiates, along with opium, codeine, morphine, and many others.
- “Opiate” refers to substances that come from the opium poppy. “Opioid” refers to the broader class of chemicals that act on opioid receptors in the brain.
- Opiates bind to opioid receptors in the brain. The body has its own natural opioids, called endorphins.
- Heroin can come in a white or brownish powder (a.k.a., “China White”) or as a dark brown/black and sometimes sticky substance (a.k.a., “tar”).
- Heroin is most often injected, but it can also be snorted, smoked, or ingested orally.
- Heroin is converted into morphine and other metabolites in the body.
What are the effects of Heroin?
- Heroin reduces physical pain, and can produce feelings of wellbeing, euphoria, and contentment.
- Higher doses of heroin can cause “nodding,” or slipping in and out of consciousness.
- Heroin is a central nervous system (CNS) depressant that slows down breathing, heart rate and blood pressure.
- Side effects can include nausea, vomiting, drowsiness, slurred speech, constipation, and itchiness.
- An average dose of heroin can vary widely, depending on purity, tolerance, and route of ingestion.
- When injected, the effects are felt within a few seconds; when smoked, within a few minutes; and when snorted, within 10-15 minutes.
- The effects of heroin typically last 3-5 hours, partially dependent on the route of ingestion.
What is a Normal Dose?
Is Heroin Addictive?
- Heroin is nearly always adulterated (“cut”) with other drugs. It is never pure. Many of these adulterants can cause dangerous interactions or damage skin and veins at the injection site.
- Heroin is very often cut with extremely powerful synthetic opioids such as fentanyl. Fentanyl and fentanyl analogs have dramatically increased heroin overdose rates, resulting in thousands of deaths each year.
- Test strips to identify fentanyl in heroin are available for purchase online at the DanceSafe website. It is extremely important to follow the directions exactly and dilute your sample properly!
- Even when not cut with fentanyl, different batches of heroin can vary greatly in strength, making it one of the easiest drugs to overdose on – particularly when injecting.
- Using heroin after a period of abstinence or using it in a new environment can increase the risk of decreased tolerance and overdose.
- To prevent overdosing, many users will inject a small amount first (a.k.a., a “taster shot”). However, this safety measure has become less effective because fentanyl and other synthetic opiates are rarely mixed evenly in any given batch of heroin. One part of a baggie may contain no fentanyl at all, while another part of the same baggie may contain a fatal dose.
- Mixing heroin with other drugs, particularly CNS depressants such as benzodiazepines or alcohol, greatly increases the risk of overdose and death.
- Heroin can be both reinforcing and rewarding, leading to compulsive use patterns. It also causes physical dependence, which means that your body goes through withdrawal after a period of regular use.
- Withdrawal symptoms after long-term regular use are physically and psychologically painful, and can last for weeks.
- Sharing needles can spread diseases like HIV (AIDS) and Hepatitis. So can sharing cookers, filters, water or alcohol pads. Clean injection supplies can be obtained from syringe exchange programs and sometimes at a pharmacy.
- Injecting heroin can cause abscesses and bacterial infections. Use clean water when preparing to inject. Clean the injection site with an alcohol pad or antibacterial soap before you inject.
- Possession and sale of heroin are illegal and can lead to long prison sentences.
- Be self aware! If you choose to use heroin, setting an intention is the best way to maximize the benefits and reduce the risks. Using multiple days in a row can lead to uncomfortable withdrawal symptoms that make it more difficult to remember your initial intention.
What if Someone Overdoses?
- If someone stops breathing, has no pulse, or turns blue or grey, call 911 immediately.
- Tell the operator that you’re with someone who has stopped breathing and ask for paramedics only. Do not mention that there are drugs involved. Then begin administering CPR.
- Naloxone (a.k.a. “Narcan”) is an effective overdose reversal drug available at CVS and elsewhere. Naloxone is administered either as intramuscular injection or as nasal spray. If you have naloxone available, administer it to the person overdosing immediately.
- It might take two or more doses of naloxone to reverse an overdose, particularly if fentanyl is involved.